A POPULAR quit-smoking drug, Champix, may increase the risk of heart attacks and strokes, a major study has found.
Thousands of Australians use Champix to help them stop smoking, but British and US scientists say the drug is associated with an increased risk of “serious adverse cardiovascular events”.
In light of the findings, Australian medicines watchdog the Therapeutic Goods Administration said it would “review the safety profile” of Champix.
Melbourne’s Baker IDI Heart and Diabetes Institute director Professor Garry Jennings said doctors should be mindful of the findings of this study, and prescribe the drug with caution.
“However, on balance, the dangers of smoking far outweigh the dangers of any risks associated with these findings,” Prof Jennings said.
The overall risk of those to have a heart attack or stroke while taking the drug remained small, and Champix should not be withdrawn from Australia yet, he said.
The researchers sought to investigate the serious cardiovascular effects of Champix – or varenicline – compared with a placebo among tobacco users in clinical trials. They reviewed 14 trials of more than 8200 participants, finding 52 (1.06%) of those taking varenicline had serious adverse cardiovascular events compared with 27 (0.82%) of those on a placebo.
Co-author Dr Sonal Singh, of the Johns Hopkins University School of Medicine, said: “The use of varenicline among tobacco users was associated with a 72 per cent increased risk of serious adverse cardiovascular events.
“Despite achieving more than twofold higher rates of abstinence in the trials, which should potentially induce a cardiovascular benefit, the participants taking varenicline experienced an increased risk of serious adverse cardiovascular events,” he said.
Champix use has also been linked to depressed mood, agitation and suicidal thoughts in previous studies.
Doctors should balance the risk of heart attacks and strokes and neuropsychiatric adverse events linked to varenicline use against the known benefits of smoking cessation, Dr Singh said.
The research is published in the Canadian Medical Association Journal.
Please note that all articles and their opinions are the views of their relative author and are not representative of AcuQuit and/or its practitioners in any way.